Could Your Medications Be Robbing You of Nutrients?
Every medication has its risks and its benefits. Many of us know about the side effects of commonly prescribed medications – cholesterol lowering statin drugs can cause muscle pain, blood pressure lowering ACE inhibitors can cause a cough, SSRI antidepressants can cause low libido, and pain killing narcotics can cause constipation.
One side effect that is often ignored is the fact that these medications can be robbing your body of certain nutrients. There are many different mechanisms that cause this – some cause a reduction of appetite or an increased desire for unhealthy nutrient deficient foods, some bind nutrients in the digestive tract before they are able to be absorbed, some alter the pH of the digestive tract making the environment unfavourable for nutrient absorption, some speed metabolic rate, some block enzymes or receptors necessary for the processing of nutrients, and some can cause an increased loss of nutrients via the urinary tract.
The good news? During a Naturopathic Discovery Session visit, I will go through your medications and discuss nutrients in which you may be deficient as well as give you advice on supplementation or food sources you can include in your diet.
Please click here to book an appointment.